Chronic disequilibrium

Can the preventative meds take this away? I can’t stand this symptom anymore and I’ve only had it a few weeks. I want my life back! I want to be able to take my two year old son to the park and take him places! Please, I wish this all could go away!!

I’m not sure if the meds help or if you just get used to it. Sorry if that sounds discouraging but getting used to some of this is the best we can do. Some of us can still function quite well but we don’t have the life we had before MAV. We just have to adjust our attitudes/mental outlook & try to enjoy the things we CAN do. (I know, sometimes that’s really hard.)

As I recall, Verapamil helped a lot with my daily dizzies. Unfortunately it gave me a two-week long headache so I had to stop it.

Personally for me, the meds were not a fix all. They did stop an 18 month dizzy spell (chronic disequelibrium) though. Most of my days, I’m between 80% and 100% of what I used to call normal. I still have bad days, but they aren’t continuous anymore. I do take my kids to the park, I even punish myself and take them to one of those indoor play centers now and again. Life does get better, you just gotta hang in there and do what you can on your own to assist the meds (sleep, diet, lower your stress etc…)

Brian

Brian,

When you take your kids to the park, etc, in general how do you feel? Do you ever feel like the ground is not flat? Almost a rolling feeling, like the ground is coming up? Can anxiety do that? I love to hold on to a cart when I am at the stores and that happens. I know what you mean about the indoor play parks. It is hell for me, but I smile and carry on. I don’t do that often anymore. I am glad you feel better most of the time. You seem to accept this, I guess that is the first battle. I have to say with the disequilibrium, verapamil has helped with that gradually. Exactly, what meds, supplements, are you currently taking? I am sure you’ve said, but I forgot. Sorry.

Nance

I wish I could help you more in the meds department. The only med that I have been on for a consistent basis was nadolol (beta-blocker). I tolerated it pretty well (made me a little sleepy) and it seemed to help a little with the dizziness. When I was taking it (Sept-Oct) I was still having bad headaches everyday so I stopped. Now that my headaches are more under control, I would definitely give it another try. I am going to try the Gabapentin (Nerontin) first and see how that goes and hopefully I will find something that will be effective. I know this…I will not give up, and will continue to do whatever it takes to get myself back on track.

As of now, I can function pretty well with this. I definitely have bad days where I feel so mad and hopeless b/c I’m so tired of dealing with it. But, I can work and take care of my daughter, so I am thankful for that. I just always feel “off” and “off-balance” and not like I used to…which is really tough. I wish I could do everything I used to, but for right now, I can’t…and I have made peace with that (sort-of).

For me it seems like a two steps forward, one step back process with this. I also get frustrated with the amount of time that had to pass with going to the various doctor appts and not getting a diagnosis until recently. I have ups and downs with this, and I am hoping that eventually I will have more ups and the downs will only be here and there.

Hang in there everyone!!

Nance,

I accept it because I am far better today than a few years ago. I was at a point before I finally got a proper diagnoses of throwing in the towel and applying for disability. Shopping was a nightmare and I have to do most of the families shopping. I couldn’t take my kids to the park then without taking a bunch of valium or xanex, and then I would spend the rest of the day sleeping on the couch. Yes, I do have days where the ground feels like it is moving, kind of like walking on a giant waterbed. I notice ALL tilts and bumps in the ground. But they are days now, instead of ongoing forever.

The meds I take are depakote, and Klonopin. I also add a vitamin B complex into the mix to help with energy mostly, but I have read in a few places that some of the vitamin’s in the B family help with migraine so I take it for that reason as well.

— Begin quote from “Brian B”

Nance,

I accept it because I am far better today than a few years ago. I was at a point before I finally got a proper diagnoses of throwing in the towel and applying for disability. Shopping was a nightmare and I have to do most of the families shopping. I couldn’t take my kids to the park then without taking a bunch of valium or xanex, and then I would spend the rest of the day sleeping on the couch. Yes, I do have days where the ground feels like it is moving, kind of like walking on a giant waterbed. I notice ALL tilts and bumps in the ground. But they are days now, instead of ongoing forever.

The meds I take are depakote, and Klonopin. I also add a vitamin B complex into the mix to help with energy mostly, but I have read in a few places that some of the vitamin’s in the B family help with migraine so I take it for that reason as well.

— End quote

Hey Brian,

This is very interesting to me, as I am currently on Klonopin and my doc suggested maybe going on valporic acid (depakote/something else similar) after trying my trycyclic antidepressant first. I’m glad you’ve had success on these meds. May I ask if you have visual problems with the MAV (snowy/light sensitive) and if so, have they gotten any better?

Best, Bonnie

Bonnie,

The only visual problems that I have had are nystagmus (a twitching of the eyes) and weakining of the eye muscles from the Depekote. I have always been sensitive to bright lights, and now have problems with car headlights blinding me in the dark (also caused by the Depekote.) This last symptom has gotten better over time

Brian

— Begin quote from “Brian B”

Bonnie,

The only visual problems that I have had are nystagmus (a twitching of the eyes) and weakining of the eye muscles from the Depekote. I have always been sensitive to bright lights, and now have problems with car headlights blinding me in the dark (also caused by the Depekote.) This last symptom has gotten better over time

Brian

— End quote

Whoa, wait a minute. Are you saying that you have vision problems WITH TAKING the Depekote, as in, the med caused eye twitching and more sensitivity to lights?? I have never heard of that with that drug. Not good. I already have lots of light sensitivity and visual snow; I can’t take a med that will make that worse!
What mg dose do you take may I ask?

Thanks, Bonnie

No, I appaerently worded that wrong if it looks like I said that Depekote caused all of those symptoms. The nystagmus and light sensitivity I have had since a kid. The weak eye muscles, causing slow focus came from the Depekote. It is actually listed as one of the SE of Depekote, but you usually have to read down the list to find it.

Thanks everyone,

I’m trying to adjust my attitude and tell myself that I’m probably going to be in this for the long haul (unless a miracle happens), but its just so hard when I have awful disequilibrium.
I must have MAV pretty badly and I’m trying to maintain a proper sleep cycle and I’m also following the diet to a tee right now. The days seem so long now and I still have a week to go to see the Neurologist. I’m hoping he starts me on meds right away! If not then, I’m going to find another doctor. All of you are so brave!

— Begin quote from “dizzyinaz”

Thanks everyone,

I’m trying to adjust my attitude and tell myself that I’m probably going to be in this for the long haul (unless a miracle happens), but its just so hard when I have awful disequilibrium.
I must have MAV pretty badly and I’m trying to maintain a proper sleep cycle and I’m also following the diet to a tee right now. The days seem so long now and I still have a week to go to see the Neurologist. I’m hoping he starts me on meds right away! If not then, I’m going to find another doctor. All of you are so brave!

— End quote

I’ve had this since early 2005. The continuum has been extreme. At my worst—early on—I sometimes needed assistance to walk. In fact, it was so bad at one point, a medical assistant had to help me get in the MRI machine because my balance was so bad. When I was diagnosed with MM in March 2005 (I’m an MAV/MM hybrid), I needed some assistance in and out of the office on that day.

Today, I run about 2-3 miles and do 200-400 crunches almost every day. Ran 4 miles without issue on Sunday. Smooth…easy. Aiming for a 10 mile run and 1,000 sit-ups on my 45th birthday in late March. Considering a half marathon later this year.

For further illustration, usually, the winter has been the worst time for me. I was always bracing for that hit when November/December comes. Hasn’t really happened this year, and it’s been an unusually cold winter. It hit me very briefly in late October (Fall) this year…and never really came back. This morning, it was 17 degrees, and my run went absolutely fine. Actually doing better now than I was during the summer of 2008…which was my best summer by far since coming down with this.

Upward trajectory…always hope.

Hang in there…so many ways to treat/attack this ailment.

— Begin quote from “Brian B”

No, I appaerently worded that wrong if it looks like I said that Depekote caused all of those symptoms. The nystagmus and light sensitivity I have had since a kid. The weak eye muscles, causing slow focus came from the Depekote. It is actually listed as one of the SE of Depekote, but you usually have to read down the list to find it.

— End quote

Oh ok, thanks for clearing that up, Brian! I would hate to try that drug and find that it makes my light sensitivity/snowiness worse. What mg amount of the Depekote were/are you taking?